Case report: Pesticide-related methemoglobinemia: Tebufenozide and indoxacarb poisoning

Jieru Wang1,2, Guangcai Yu2,3, Tianzi Jian2

  • 1Department of Critical Care Medicine, The 5th People's Hospital of Jinan, Jinan, Shandong, China.

PubMed
Abstract

Insights

Pesticide ingestion, specifically tebufenozide and indoxacarb, can cause acquired methemoglobinemia. Prompt treatment with methylene blue and supportive care led to a patient's full recovery.

Area of Science:

  • Toxicology
  • Environmental Health

Background:

  • Methemoglobinemia is a condition where hemoglobin is oxidized, reducing oxygen transport.
  • Acquired methemoglobinemia is more common than inherited forms, often caused by drug or toxin exposure.
  • Pesticide-induced methemoglobinemia is considered rare in clinical practice.

Observation:

  • A 69-year-old woman presented with severe symptoms including unconsciousness, tachypnea, and cyanosis 8 hours after ingesting 30 mL of tebufenozide and indoxacarb.
  • Initial laboratory tests revealed a methemoglobin level of 61.9%.

Findings:

  • The patient received treatment with methylene blue, mechanical ventilation, and hemoperfusion.
  • Tebufenozide and indoxacarb exposure were identified as the likely cause of the acquired methemoglobinemia.
  • The patient demonstrated a full recovery with no residual symptoms or abnormal laboratory findings upon discharge.

Implications:

  • Tebufenozide and indoxacarb are potential causes of methemoglobinemia, necessitating careful handling in clinical settings.
  • Early recognition and aggressive management are crucial for favorable outcomes in pesticide-induced methemoglobinemia.
  • This case highlights the importance of considering pesticide exposure in the differential diagnosis of unexplained methemoglobinemia.